From the Blogposts » inbox

Beware of Oral Thrush from Neb’d Meds

I’ve got thrush for the second time in 9 months. This time, I knew what it was and what it was from, though, so it didn’t get nearly as bad as the first time. For those not familiar with thrush, it’s also called Candidiasis (click the oral candidiasis link if you REALLY want a photo of how bad it can get) and is a fungal infection, in my mouth/throat in my case. It’s basically a yeast infection of a similar variety to what those gross TV commercials remedy.

The source of the growth: AZLI/Cayston. I’m still on the extended study rather than the new Cayston. @UnknownCystic would probably like me to point out that he gets thrush from Advair. While I’m on Advair at this point, I’m not as devoted to that med yet and I know I was out of Advair when I was on the trial the first time I got thrush. I called my coordinator and told her I started on my bottle of nystatin oral solution last night because of the thrush.

She asked if I was rinsing after my nebs. I told her “no, not exactly, but I do eat and drink all the time.” She said to use a mouthwash or brush my teeth after doing my nebs because the AZLI is apparently killing the natural flora in my mouth and allowing fungus to overgrow. We need to rinse out the nebs from my mouth and throat before it has a chance to kill my good bacteria.

Symptoms to look out for:

  • a furry/fuzzy tongue or roof of the mouth
  • a furry feel/tickle in your throat
  • a feeling like a little food is stuck in the top of your throat

My first time, it felt like I had a stringy piece of chicken stuck on the back of my tongue and tickling my throat. It took my doctor about a millisecond to know what was up. Since I was on a trial and going in every 7-14 days, they caught it at that point and were able to monitor my progress pretty easily.

Your insurance will probably need pre-approval to prescribe nystatin because it's generally not associated with adults or on a list of common CF meds.

Comments

  1. Unknowncystic says:

    Jesse, just trying to help. When I was on Advair, my doctor neglected to tell me about thrush. I always wondered why I had white bumps in the back of my throat. Sounds like it was clearly AZLI with you.

  2. That's so interesting that it can be different from causes.